Virginia, 2013

Hail and Damaging Winds in Virginia, May 23, 2013

May 23, 2013 · NWS RNK · 3 events in 1 county or zone

Instability ahead of an approaching cold front across the Appalachian chain triggered widely scattered thunderstorms, a few of which reached severe levels. Lifted index values were observed to be in the -4 to -7 range, while CAPE exceeded 1000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Instability ahead of an approaching cold front across the Appalachian chain triggered widely scattered thunderstorms, a few of which reached severe levels. Lifted index values were observed to be in the -4 to -7 range, while CAPE exceeded 1000 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 23, 3:05 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, May 23, 3:05 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT THU MAY 23 2013

.SYNOPSIS...
A STRONG FRONT ARRIVES TONIGHT WITH DRY AND COOLER AIR PUSHING IN
FOR FRIDAY INTO THE WEEKEND. A WARM FRONT WORKS NORTH FROM THE
GULF COAST EARLY NEXT WEEK...FOLLOWED BY STRONG HIGH PRESSURE
BRINGING MORE SUMMER LIKE WEATHER BY MID TO LATE WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 315 PM EDT THURSDAY...

FRONTAL BOUNDARY LIES FROM ERN OHIO SOUTH-SOUTHWEST INTO ERN KY AND
MID TN. CONVECTION FIRING UP AHEAD OF THE FRONT ACROSS WRN WV INTO
ERN KY. PREFRONTAL TROUGH ACROSS OUR PIEDMONT IS LEADING TO MORE
DEVELOPMENT EAST OF OUR CWA WITH ISOLATED COVERAGE IN OUR FORECAST
AREA.

WILL SEE MORE DEVELOPMENT IN THE PIEDMONT WITH THE TROUGH THIS
AFTERNOON WITH HIGHER CHANCE INTO SE WV AHEAD OF THE FRONT. WITH
HIGHER DEWPOINTS/PWATS AND SOME SHEAR OF 20 KNOTS AM INCLINED TO
INCLUDE GUSTY WINDS AND HEAVY RAIN INTO THE LATE AFTN WITH ANY
STORM. IT APPEARS BEST SVR THREAT WILL LIE NORTH OF OUR AREA BUT
CANNOT RULE OUT ISOLATED SVR STORMS...ESPECIALLY IN OUR NW COUNTY
WARNING AREA AROUND GREENBRIER COUNTY/BATH CLOSE TO THE STRONGER
WINDS ALOFT.

GOING INTO TONIGHT...THE FRONT WILL BE MOVING ACROSS THE AREA. MAIN
SHIFT OF CONVECTION WILL EXIT EAST WITH LINGERING UPSLOPE SHOWERS
OVER THE WRN MOUNTAINS...AS UPPER TROUGH APPROACHES. THIS STRONG
SHORTWAVE WILL HAVE ENOUGH MOISTURE SO THAT SHOWERS WILL BE
OCCURRING AT TIMES OVER THE MTNS OF WV/FAR SW VA INTO NW INTO FRIDAY
MORNING WITH TREND OF DRYING TAKING PLACE DURING THE DAY.

LOWS TONIGHT WILL BE TRICKY WITH COLD AIR ADVECTION SURGING IN
BEHIND THE FRONT BUT WILL SEE CLOUDS HINDER BIG DROP IN TEMPS. LOOK
FOR LOWS IN THE UPPER 40S ACROSS THE WV MTNS INTO THE NC MTNS...TO
MID 50S NEW RIVER VALLEY/ROANOKE AND UPPER 50S/NEAR 60 EAST.

MODELS KEEP CLOUDS OVER THE WEST TONIGHT INTO FRIDAY MORNING WHILE
STRONG DOWNSLOPE WORKS TO DRY THINGS OUT TO THE EAST.

PRESSURE RISES ON THE ORDER OF 4-6 MB PER 6 HOURS WILL BE MOVING
INTO THE AREA LATE TONIGHT/EARLY FRIDAY WHERE SOME GUSTS COULD
EXCEED 40 KNOTS. LOW LVL WINDS ARE MARGINAL FOR WIND ADVISORY...BUT
WILL HAVE TO MONITOR TRENDS TO SEE IF AN ADVISORY MAY BE NEEDED OVER
THE HIGHER ELEVATIONS OF FAR SW VA INTO NW NC FRIDAY.

AIRMASS WILL BE NOTICEABLY DRIER AND COOLER FRIDAY WITH THE
BREEZE...WITH HIGHS ONLY MANAGING THE 60S WEST TO LOWER 70S EAST.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 350 PM EDT THURSDAY...

COLD ANOMALOUS UPPER LEVEL TROUGH WILL MOVE ACROSS THE EASTERN CONUS
THIS WEEKEND PROVIDING DOWNRIGHT COOL CONDITIONS FOR THE MEMORIAL
DAY WEEKEND. TEMPERATURES THIS WEEKEND ARE EXPECTED TO BE 15 TO 20
DEGREES BELOW NORMAL WITH AN OPPORTUNITY FOR LOW TEMPERATURES TO
TEST THE 30S BOTH SATURDAY AND SUNDAY MORNING.

1030 MB SURFACE HIGH IS PROGGED TO MOVE ACROSS THE OHIO VALLEY AND
GREAT LAKES FRIDAY...SLIDING SOUTH AND EAST ACROSS THE MID ATLANTIC
REGION SATURDAY AND SUNDAY. COLD AIR ADVECTION RIDING INTO THE AREA
ON BRISK NORTHWEST WINDS FRIDAY NIGHT WILL OVERTAKE THE ENTIRE REGION...DEWPOINTS
SLIPPING INTO THE 20S. IN SPITE OF THE UNSEASONABLY COOL
TEMPERATURES...MIXING FROM THE WIND FRIDAY NIGHT AND ABUNDANCE OF
VEGETATION...ESPECIALLY THE TREE CANOPY...SHOULD TRAP ENOUGH LONG
WAVE RADIATION AT NIGHT TO PREVENT A FROST OR FREEZE. THE ONLY
AREA ATTM THAT WE THINK TEMPS MAY SLIP BLO FREEZING FOR A FEW
HOURS WOULD BE THE WV MTNS NORTHWEST OF LEWISBURG.
ELSEWHERE...UNLESS YOU JUST LIVE IN A DEEP HOLE...UNPROTECTED
MOUNTAIN VALLEY...WOULD THERE BE A NEED TO TAKE ANY PRECAUTION
FROM A FROST OR FREEZE. EVEN IN THESE AREAS...WOULD THINK PLANTS
NEAR BUILDINGS OR UNDERNEATH A PORCH WOULD FAIR JUST FINE.

WITH AIR TEMPERATURES SUPPRESSED WELL BELOW NORMAL FOR THE
WEEKEND...COMBINED WITH LOW DEWPOINTS...A SWIM PARTY AT THE LOCAL
POOL IS NOT RECOMMENDED.  HIKING OR WORKING OUT OF DOORS HOWEVER
LOOK TO BE IDEAL...AS NO RAIN IS FORECAST AND A LOT OF FOLKS MAY
PREFER THE CRISPER COOL CONDITIONS FOR MOWING THE BACK YARD
HAYFIELDS THAT HAVE BEEN PROMOTED FROM ALL THE RAINFALL THIS PAST
WEEK.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 350 PM EDT THURSDAY

LOOKS LIKE WE WILL TRADE THE COOL UPPER TROUGH FOR A MAMMOTH RIDGE
OF UPPER LEVEL HIGH BY THE MIDDLE OF NEXT WEEK.  MONDAY AND TUESDAY
WILL BE TRANSITION DAYS WITH CLOUDS AND POTENTIAL PRECIP SPILLING
INTO THE AREA AROUND AN AMPLIFYING AREA OF UPPER LEVEL HIGH
PRESSURE...WHICH WILL MORPH FROM THE CENTRAL CONUS
MONDAY...OVERTAKING THE EASTERN CONUS BY WEDNESDAY. AT THE
SURFACE...A WARM FRONT WILL MOVE NORTHEAST...UP THROUGH THE OHIO
VALLEY...ARCING THROUGH THE MID ATLANTIC STATES. THIS FEATURE WILL
LIKELY BE THE FOCUS FOR CLOUDS AND POTENTIAL FOR SHOWERS WITH
EMBEDDED THUNDERSTORMS MONDAY AND TUESDAY. THE FRONT SHOULD GAIN
LATITUDE TUESDAY AND FINALLY PUT US COMPLETELY IN THE WARM SECTOR
BY WEDNESDAY. FOR WEDNESDAY AND THURSDAY IT WILL BE BACK TO
REALLY WARM TEMPS AND HIGHER HUMIDITY WITH THE THREAT FOR AIRMASS
SHOWERS AND THUNDERSTORMS MAINLY DURING THE PEAK HEATING HOURS.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 140 PM EDT THURSDAY...

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON WITH
BULK OF ACTIVITY NORTH OF A LWB-ROA-DAN LINE. CANNOT RULE OUT
THUNDER AT ALL SO AM HOLDING ONTO VCTS THIS AFTERNOON AND KEEPING
RAINFALL IN THE TEMPO GROUP. AS THE FRONT MOVES IN THIS EVENING
WINDS SHIFT TO THE WEST AND SHOWERS WILL END OVER THE NEW RIVER
VALLEY EAST INTO THE PIEDMONT WHILE WESTERN AREAS KEEP THE SHOWERS
AROUND INTO THE OVERNIGHT...BUT MAINLY SCATTERED.

MODELS HAVING SOME LOWER CLOUDS INTO THE BLF/LWB AREA TONIGHT AND
WITH SFC WINDS PICKING UP THINK IFR CIGS AT BLF A GOOD
POSSIBILITY WHILE LWB DROPS TO MVFR TO AT TIMES IFR.

FURTHER EAST CIGS WILL BE VFR ALTHOUGH BCB COULD FALL INTO MVFR
FOR A FEW HOURS AROUND DAWN.

WINDS WILL BE PICKING UP IN EARNEST FRIDAY MORNING WITH GUSTS TO
30 KNOT POSSIBLE ACROSS BCB/ROA. THE DRY AIRMASS SHOULD BRING
ABOUT VFR AT ALL SITES BY THE END OF THE TAF PERIOD.

HIGH PRESSURE TO KEEP US VFR THROUGH THE WEEKEND. MOISTURE
INCREASES AGAIN NEXT WEEK AS THE SFC HIGH MOVES EAST AND THE UPPER
RIDGE STRENGTHENS OVER THE MISSISSIPPI VALLEY. WILL BE GETTING TO
MORE HUMID WEATHER AGAIN WITH SOME THUNDERSTORM THREAT BY TUESDAY
AND FOG ISSUES AT NIGHT IN THE VALLEYS.

&&

.EQUIPMENT...
THE ROANOKE NOAA WEATHER RADIO TRANSMITTER REMAINS INOPERABLE.
TECHNICIANS ARE ON SITE WORKING ON THE PROBLEM AND HOPE TO HAVE IT
FIXED BY EARLY EVENING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...WP
EQUIPMENT...WP
Hazardous weather outlook, May 23, 2:49 PM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT THU MAY 23 2013

VAZ020-WVZ045-242000-
BATH-GREENBRIER-
349 PM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME SEVERE WITH
DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NORTHWEST WINDS COULD GUST UP TO 45 MPH AT THE HIGHER ELEVATIONS
FRIDAY.

TEMPERATURES IN THE HIGHER ELEVATIONS WILL DROP TO AROUND
FREEZING FRIDAY NIGHT INTO SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-020-VAZ007-010-011-014-017>019-022>024-032>035-043>047-
058-059-WVZ042>044-242000-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-BLAND-GILES-
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
349 PM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS INTO EARLY
EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS...WITH SOME HEAVY
RAIN OR HAIL POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NORTHWEST WINDS WILL BE GUSTY FRIDAY...WITH SOME AREAS RECEIVING
GUSTS OVER 35 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-019-VAZ009-012-013-015-016-242000-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI-GRAYSON-CARROLL-
349 PM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS HEADING INTO THE EVENING COULD BECOME STRONG ENOUGH
TO PRODUCE GUSTY WINDS AND SMALL HAIL. HEAVY RAINFALL IS ALSO
POSSIBLE WHICH MAY LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NORTHWEST WINDS BEHIND A COLD FRONT FRIDAY WILL GUST AS HIGH AS
45 MPH...MAINLY OVER THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 23, 12:25 PM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
125 PM EDT THU MAY 23 2013

VAZ024-231815-
ROCKBRIDGE VA-
125 PM EDT THU MAY 23 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 215 PM EDT

* AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BUENA VISTA CITY...MOVING NORTHEAST AT
  15 MPH.

* UP TO DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH MAY OCCUR WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BUENA VISTA CITY...
  VESUVIUS...
  CORNWALL...
  FAIRFIELD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3792 7919 3789 7915 3787 7915 3781 7923
      3780 7924 3779 7927 3774 7930 3769 7936
      3776 7949 3798 7931
TIME...MOT...LOC 1723Z 224DEG 12KT 3777 7939

PW
Special weather statement, May 23, 1:59 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT THU MAY 23 2013

NCZ019-231945-
WILKES NC-
259 PM EDT THU MAY 23 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 345 PM EDT

* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BOOMER...MOVING EAST AT 15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH MAY OCCUR WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  NORTH WILKESBORO...
  WILKESBORO...
  BOOMER...
  MULBERRY...
  AND BUCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

IF ON OR NEAR THE WEST KERR SCOTT RESERVOIR...GET OUT OF THE WATER
AND MOVE INSIDE A STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3602 8134 3604 8139 3607 8141 3607 8144
      3609 8145 3610 8148 3629 8106 3606 8097
      3603 8109 3604 8114 3603 8117 3604 8120
      3603 8127 3600 8133
TIME...MOT...LOC 1853Z 256DEG 12KT 3610 8125

PW
Special weather statement, May 23, 3:48 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT THU MAY 23 2013

VAZ032-232115-
PATRICK VA-
448 PM EDT THU MAY 23 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 515 PM EDT

* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR STUART...MOVING EAST AT 10 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  AREAS BETWEEN STUART AND BUFFALO RIDGE...

LAT...LON 3670 8038 3674 8023 3664 8019 3664 8037
TIME...MOT...LOC 2045Z 250DEG 9KT 3667 8033

DS
Special weather statement, May 23, 3:58 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT THU MAY 23 2013

VAZ007-232145-
TAZEWELL VA-
458 PM EDT THU MAY 23 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WEST CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
  EAST OF GRUNDY TO DAVENPORT...OR ALONG A LINE EXTENDING FROM 9
  MILES SOUTHEAST OF HURLEY TO 12 MILES SOUTHEAST OF HAYSI...AND
  MOVING EAST AT 25 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  RICHLANDS...
  GLEN BURKE...
  RAVEN...

LAT...LON 3715 8189 3717 8186 3718 8180 3720 8177
      3720 8176 3724 8174 3724 8172 3720 8169
      3706 8180 3705 8182 3711 8189 3715 8190
TIME...MOT...LOC 2054Z 260DEG 22KT 3730 8195 3711 8210

DS
Special weather statement, May 23, 4:16 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT THU MAY 23 2013

VAZ032-043-232145-
PATRICK VA-HENRY VA-
516 PM EDT THU MAY 23 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EAST CENTRAL PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  WEST CENTRAL HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 545 PM EDT

* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR CRITZ...OR 6 MILES NORTHEAST OF
  STUART...MOVING EAST AT 20 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  SANVILLE...
  CRITZ...

LAT...LON 3664 8026 3672 8026 3675 8002 3661 8002
TIME...MOT...LOC 2111Z 266DEG 19KT 3668 8019

DS
Special weather statement, May 23, 4:16 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT THU MAY 23 2013

VAZ032-033-232145-
FRANKLIN VA-PATRICK VA-
516 PM EDT THU MAY 23 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EXTREME SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  EXTREME NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ENDICOTT...OR 7 MILES SOUTHWEST OF
  FERRUM...MOVING EAST AT 15 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ENDICOTT...

LAT...LON 3681 8016 3688 8017 3691 8000 3683 7999
      3682 8000 3681 8000 3680 8001 3679 8001
TIME...MOT...LOC 2116Z 265DEG 12KT 3684 8011

DS

The radar

The Roanoke radar (KFCX), 40 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Henry

When
May 23, 4:37 PM EST
Where
Henry County, 1.49 mi SSW of Sanville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.700, -80.081

At least a dozen large tree limbs were blown down by thunderstorms winds.

Hail, Henry

When
May 23, 5:07 PM EST
Where
Henry County, 0.55 mi E of Fieldale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.700, -79.940

Thunderstorm Wind, Henry

When
May 23, 7:19 PM EST
Where
Henry County, 1.47 mi SSW of Sanville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.700, -80.081

Thunderstorms winds blew down at least a dozen large tree limbs. This is a separate event from another thunderstorm that occurred earlier in the day.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455613, 455610, 455614.